MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTL ALUM CER 28MM HD 12/14 +4; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW, INC. INTL ALUM CER 28MM HD 12/14 +4; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 71332804
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/24/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a hemiarthroplasty surgery, with polarstew uncemented femoral stem, tandem lntl bipolar head used, the head broke while implanting.S&n backup device available.No more information provided yet.
 
Additional Manufacturer Narrative
It was reported that during a hemiarthroplasty surgery with polarstew uncemented femoral stem, the head broke while implanting.The affected tandem ceramic head, used in treatment, was returned and evaluated.A lab analysis conducted during this investigation noted that visual inspection showed the femoral head fractured into multiple fragments.Visual analysis of the female taper bore surfaces of the head fragments showed metal transfer, and indicated the most likely fracture initiation site was near the gage point region.Additional cracks near the apex were observed as well.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the device and the reported incident could not be corroborated.Some potential causes of the reported event could include but are not limited to procedural/user error, improper size of device used or material in use.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTL ALUM CER 28MM HD 12/14 +4
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8815966
Report Number1020279-2019-02721
Device Sequence Number343366
Product Code LZO
UDI-Device Identifier03596010385345
UDI-Public03596010385345
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K981847
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2026
Device Model Number71332804
Device Catalogue Number71332804
Device Lot Number16GT73098
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer05/19/2020
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date05/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR
Patient Weight59